You are here
FDA Warns About Risk of Wearing Medicated Patches During MRIs
The patches of concern include both brand name and generic products and patches purchased over the counter without a prescription.
The FDA issued the Public Health Advisory on transdermal drug patches after learning that a warning was missing on some patches that contain aluminum or other metals in their non-adhesive backing. The backing is the portion of the patch not in direct contact with the skin. While not attracted to the magnetic field of the MRI, the metal can conduct electricity, generating heat which can cause burns. Users of the patches reported receiving skin burns at their patch site when wearing the patch during an MRI scan.
"The risk of using a metallic patch during an MRI has been well-established, but the FDA recently discovered that not all manufacturers include a safety warning with their patches," said Janet Woodcock, M.D., director of the FDA's Center for Drug Evaluation and Research. "Because the metal in these patches may not be visible and the product labeling may not disclose the presence of metal, patients should tell both their health care professional and their MRI facility that they wear a medicated adhesive patch."
The FDA was alerted to the missing MRI warning on Teva Pharmaceutical's fentanyl transdermal system in January. The FDA investigated and found that a similar warning was also missing on a variety of skin, or transdermal, patches delivering medications.
The FDA is reviewing the labeling and composition of all medicated patches to ensure that those made with materials containing metal provide a warning to patients undergoing an MRI and will alert the public when this information has been added. Until then, the agency recommends that people wearing medicated skin patches, including nicotine patches, talk to a health care professional about their patch at the time they receive their MRI referral. The professional will advise the patient about when to remove the patch before the procedure and about replacing it after the procedure.
Patients should also tell their MRI facility that they are using a patch when they call to schedule their appointment and should repeat this information when filling out their health history questionnaire after arriving for their appointment.
Source: Food and Drug Administration